Australia - In the past 2 years the Australian Adverse Reactions Advisory Committee (ADRAC) has received 4 reports describing the development of pathological gambling in association with cabergoline (Cabaser®). These are the only 4 reports of this problem in the ADRAC database. All 4 patients were taking long-term levodopa and the excessive gambling commenced a number of months after cabergoline was added. In 3 of the 4 Australian cases, the patient also developed obsessive, inappropriate or abnormal behaviour. In all cases the gambling and other behavioural problems resolved when cabergoline was stopped.
Pathological gambling has been reported before in association with dopaminergic therapy for Parkinson's disease (1). Almost all of these patients were taking long-term levodopa and some were also taking dopamine receptor agonists such as pergolide and pramipexole. In a number of cases, the appearance of pathological gambling occurred after an increase in dosage of levodopa and/or a dopamine receptor agonist.
It has been proposed that an increase in stimulation of dopaminergic rewards systems is important in the development of pathological gambling and other addictive and compulsive behaviours. This is probably a very rare adverse effect but prescribers should be alert for its occurrence in patients who are taking combinations of levodopa and dopamine receptor agonists.
Extracted from the Australian Adverse Drug Reactions Bulletin, Volume 24, Number 4, August 2005
Reference: Driver-Dunckley E, Samanta J, Stacy M. Pathological gambling associated with dopamine agonist therapy in Parkinson's disease. Neurology 2003; 61: 422-23